Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Dodge City, KS

June 20, 2020Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2020, 11:48 PM CDT for Ford County, Hodgeman County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 11:48 PM CDT (04:48 UTC)
Expired
Jun 21, 2020, 12:30 AM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 13 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS53 KDDC 210448
SVRDDC
KSC057-083-210530-
/O.NEW.KDDC.SV.W.0086.200621T0448Z-200621T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1148 PM CDT Sat Jun 20 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ford County in southwestern Kansas...
  Southwestern Hodgeman County in southwestern Kansas...

* Until 1230 AM CDT.

* At 1148 PM CDT, a severe thunderstorm was located near Dodge City,
  moving south at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Dodge City, Wright, Ft. Dodge and Howell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 10021 3783 10022 3794 10022 3797 9997
      3755 9976 3754 10021
TIME...MOT...LOC 0448Z 339DEG 23KT 3778 10007 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
2 follow-up statements
013 
WWUS53 KDDC 210504
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1204 AM CDT Sun Jun 21 2020

KSC083-210513-
/O.CAN.KDDC.SV.W.0086.000000T0000Z-200621T0530Z/
Hodgeman KS-
1204 AM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HODGEMAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3783 10021 3783 10022 3788 10022 3788 9994
      3755 9976 3754 10021
TIME...MOT...LOC 0503Z 351DEG 24KT 3767 10009 

$$

KSC057-210530-
/O.CON.KDDC.SV.W.0086.000000T0000Z-200621T0530Z/
Ford KS-
1204 AM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR WESTERN FORD COUNTY...

At 1203 AM CDT, a severe thunderstorm was located 7 miles southwest
of Dodge City, moving south at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Dodge City, Wright, Ft. Dodge and Howell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 10021 3783 10022 3788 10022 3788 9994
      3755 9976 3754 10021
TIME...MOT...LOC 0503Z 351DEG 24KT 3767 10009 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
185 
WWUS53 KDDC 210515
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Sun Jun 21 2020

KSC057-210530-
/O.CON.KDDC.SV.W.0086.000000T0000Z-200621T0530Z/
Ford KS-
1215 AM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR WESTERN FORD COUNTY...

At 1215 AM CDT, a severe thunderstorm was located 8 miles east of
Ensign, moving south at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Dodge City, Wright, Ft. Dodge and Howell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 10021 3783 9991 3755 9976 3754 10021
TIME...MOT...LOC 0515Z 352DEG 15KT 3763 10008 

HAIL...1.25IN
WIND...<50MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:16 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 20, 6:16 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT Sat Jun 20 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CDT Sat Jun 20 2020

A few storms may form this afternoon across portions of the CWA.
If this occurs, the strongest storms will be capable of producing
small hail and wind gusts around 50 mph. These storms are then
expected to dissipate this evening as they slide southeast into
Oklahoma. Dry conditions and decreasing cloudiness is then
expected for the remainder of the night. A better chance of storms
are expected tomorrow as an upper level shortwave moves through
the area. These storms are expected to form along a frontal
boundary across west central Kansas in the afternoon then slide
southeast into central Kansas by tomorrow evening. A few of these
storms are expected to become severe with large hail, damaging
winds, and an isolated tornado being the main concern. As for
temperatures, lows tonight are expected to dip into the low to mid
60s with highs tomorrow reaching into the low 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM CDT Sat Jun 20 2020

Thunderstorm chances are anticipated each afternoon/evening across
portions of western Kansas through the long term period. This is
due to weak shortwaves moving down through northwest flow aloft,
ample moisture in the atmosphere, and frontal boundaries being the
focal point of convection at the surface. Temperatures will
generally reach into the upper 80s to low 90s with lows dipping
into the upper 50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat Jun 20 2020

A trough of low pressure at the surface will remain nearly
stationary across eastern Colorado and northwest Kansas which will
result in the winds staying south southeast at 10 to 15
knots overnight. There will also be a chance for isolated
thunderstorms in the Dodge City and Hays areas through sunset.
Ceilings near these storms this evening will be in the 5000 to
9000ft AGL level based on latest BUFR soundings. VFR ceilings will
give way to clearing skies after 06z Sunday. Clouds at or above
6000ft AGL level will be on the increase after 18z Sunday as an
upper trough approaches from the west. There will even be a chance
for some scattered thunderstorms in the Hays area. Southerly
winds will continue through the day on Sunday at 10 to 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  62  90 /  30  40  40  10
GCK  61  91  61  90 /  20  30  30  10
EHA  62  95  62  95 /   0  10  10  10
LBL  62  95  62  93 /   0  20  20  10
HYS  63  92  63  88 /  30  60  40  20
P28  65  92  66  92 /  10  30  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, Jun 20, 2:02 AM CDT, 21 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
202 AM CDT Sat Jun 20 2020

KSZ030-031-043>046-061>066-074>081-084>090-210715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
202 AM CDT Sat Jun 20 2020 /102 AM MDT Sat Jun 20 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across central and
eastern portions of southwest Kansas late Sunday afternoon into
Sunday evening. Large hail and damaging winds will be the main
hazards with isolated tornadoes a possibility.

An active pattern will continue through the week with thunderstorm
chances virtually each day.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Elevated risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 20, 10:34 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1034 PM CDT Sat Jun 20 2020

KSZ064-078>080-210415-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
1034 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES UNTIL
1115 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Offerle, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kinsley, Offerle, Windhorst and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 9974 3802 9966 3791 9930 3760 9946
TIME...MOT...LOC 0333Z 314DEG 17KT 3784 9955

RUSSELL
Local storm report, Jun 20, 11:09 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1109 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             HANSTON                 38.12N 99.71W
06/20/2020  M1.50 INCH       HODGEMAN           KS   PUBLIC

            REPORT WAS FROM SOCIAL MEDIA. PICTURE
            INCLUDED WITH THE REPORT.

&&

RB
Local storm report, Jun 20, 11:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1112 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     5 N DODGE CITY          37.83N 100.02W
06/20/2020  E60 MPH          FORD               KS   NWS EMPLOYEE

&&

RB
Local storm report, Jun 20, 11:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             3 E DODGE CITY          37.76N 99.97W
06/20/2020  M1.00 INCH       FORD               KS   NWS EMPLOYEE

&&

RB
Special weather statement, Jun 20, 11:29 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1129 PM CDT Sat Jun 20 2020

KSZ078>080-210515-
Kiowa KS-Edwards KS-Ford KS-
1129 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES UNTIL
1215 AM CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windhorst, moving southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Offerle, Windhorst and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 9976 3791 9961 3791 9957 3792 9957
      3792 9955 3778 9938 3767 9963
TIME...MOT...LOC 0429Z 316DEG 7KT 3783 9959

RUSSELL
Local storm report, Jun 20, 11:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             FT. DODGE               37.74N 99.94W
06/20/2020  E1.25 INCH       FORD               KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:02 PM CDTSpecial Weather StatementDDCTrego43 min
Jun 20, 7:31 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness59 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego40 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness51 min
Jun 20, 8:28 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee62 min
Jun 20, 9:04 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee41 min
Jun 20, 9:14 PM CDTFlash Flood WarningDDCHodgeman, Ness5 hr
Jun 20, 9:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee39 min
Jun 20, 10:08 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness52 min
Jun 20, 10:34 PM CDTSpecial Weather StatementDDCEdwards41 min
Jun 20, 10:48 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman42 min
Jun 20, 10:56 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa49 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningDDCClark, Ford39 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman46 min
Jun 20, 11:29 PM CDTSpecial Weather StatementDDCEdwards46 min
Jun 20, 11:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa45 min
Jun 21, 12:36 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade39 min
Jun 21, 1:15 AM CDTSpecial Weather StatementDDCClark60 min
Jun 21, 1:20 AM CDTSpecial Weather StatementDDCPratt55 min
Jun 21, 1:36 AM CDTSevere Thunderstorm WarningDDCClark39 min
Jun 21, 1:58 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
Jun 21, 2:02 AM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 21, 2:37 PM CDTSevere Thunderstorm WarningDDCLane, Scott38 min
Jun 21, 3:09 PM CDTSpecial Weather StatementDDCEllis51 min
Jun 21, 3:14 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego61 min
Jun 21, 3:35 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman40 min
Jun 21, 3:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness29 min
Jun 21, 3:56 PM CDTSpecial Weather StatementDDCEllis49 min
Jun 21, 4:09 PM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott61 min
Jun 21, 4:42 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman53 min
Jun 21, 4:59 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Ness, Pawnee, Rush46 min
Jun 21, 5:01 PM CDTSpecial Weather StatementDDCStevens44 min
Jun 21, 5:05 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens40 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Ness44 min
Jun 21, 5:30 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Kiowa, Meade60 min
Jun 21, 5:34 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny41 min
Jun 21, 5:39 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens36 min
Jun 21, 5:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford64 min
Jun 21, 5:42 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman4 hr
Jun 21, 5:46 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman44 min
Jun 21, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade67 min
Jun 21, 6:14 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Seward61 min
Jun 21, 6:17 PM CDTSevere Thunderstorm WarningDDCBarber, Edwards, Kiowa, Pawnee, Pratt, Stafford58 min
Jun 21, 6:36 PM CDTSevere Thunderstorm WarningDDCClark, Meade39 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Pratt49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.